MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965750385
Medical Device Problem Codes Crack (1135); Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The used device has been returned to angiodynamics, however the device evaluation has not been completed.Upon completion of the investigation a supplemental medwatch will be submitted.(b)(4).
 
Event or Problem Description
As reported, midline picc placed in upper right arm about 24 hours prior to failure.When placed, it was confirmed with x-ray to be in good position in the distal svc.It flushed well after insertion and had good blood return.The next day the midline would not flush properly, and had issues receiving a blood return.The nurse at the time complained it was hard to flush and admitted to pushing hard on the syringe.The angiodynamics clinical specialist present with the nurse was suspicious that she used excessive force to flush the catheter.He accompanied the vascular access nurse to the bedside and found the picc to be leaking at the site.As the line was needed to administer anesthesia prior to surgery, the midline was pulled from upper right arm and replaced in the upper left arm and the new midline worked appropriately.The removed picc was found to contain a slit at approximately the 4-5 cm mark.The used device has been returned to angiodynamics for evaluation.
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The september 2017 angiodynamics complaint report was reviewed for the bioflo picc product family and the failure mode "catheter - hole distal to suture wing." no adverse trend was identified.As received, the catheter contained a slit in the catheter distal to the suture wing.The slit was between the 3-4 cm mark and was approximately 1/2 cm long.The slit was longitudinal in nature, which is consistent with a catheter tubing that has been over-pressurized.The catheter tubing was sectioned just distal from the split hole at approximately the 2 cm mark.Visual inspection of this cross section cut did not show any abnormalities/thin spots.The following tip dimensions were verified using pin gauges and calipers with the aid of a microscope: id height of "d" lumen, septum wall, tubing wall, tubing od.All were found to meet specification.A definitive root cause for the hole in the catheter tubing could not be determined based on the sample review and information received from the end user, however, it is likely that the tubing was over-pressurized.Potential root cause for an over-pressurized picc device include incorrectly performed ct power injection (e.G.Flow rate too high, contrast not warmed) or injection/flushing through an occluded lumen.The directions for use provided with the picc device include recommended flushing procedure as well as precautions on avoiding tubing damage.Angiodynamics' manufacturing process controls include in-process visual inspection for damage or defects, a guidewire insertion test for lumen patency, and 100% sprint testing after the guidewire verification to ensure that the catheters do not leak.((b)(4)).

Brand Name
ANGIODYNAMICS / BIOFLO
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key6891721
Report Number1317056-2017-00075
Device Sequence Number1469518
Product Code LJS
UDI-Device IdentifierH965750385
UDI-PublicH965750385
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K140266
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Nurse
Device Expiration Date06/30/2019
Device Catalogue NumberH965750385
Device Lot Number5221208
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2017
Supplement Date Received by Manufacturer08/31/2017
Initial Report FDA Received Date09/25/2017
Supplement Report FDA Received Date10/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR